Alert archive / North Carolina / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS Raleigh, NC

June 20, 2017Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 20, 2017, 1:00 AM EDT for Guilford County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 1:00 AM EDT (05:00 UTC)
Expired
Jun 20, 2017, 3:00 AM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

386 
WGUS52 KRAH 200500
FFWRAH
NCC081-200700-
/O.NEW.KRAH.FF.W.0011.170620T0500Z-170620T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
100 AM EDT TUE JUN 20 2017

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Guilford County in central North Carolina...

* Until 300 AM EDT

* At 1256 AM EDT, flash flooding persisted in the Greensboro area, 
  particularly along North Buffalo creek, which was near crest at 
  Church Street and Westover Terrace. Up to three inches of rain 
  have fallen, and while heavier rain has tapered off, any 
  additional rain will prolong the flooding. 

* Some locations that will experience flooding include...
  Greensboro, High Point, McLeansville, Summerfield, Gibsonville,
  Stokesdale, Pleasant Garden, Jamestown, Lake Guilford Mackintosh
  Marina and Forest Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.Turn around, don't drown when encountering 
flooded roads. Most flood deaths occur in vehicles.

&&

LAT...LON 3624 7953 3590 7954 3592 8005 3626 8003

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 10:14 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 19, 10:14 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1014 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will track east across the mountains this evening, then
stall over the Carolinas tonight. The front will gradually dissipate
over the region on Tuesday.

&&

.NEAR TERM /Today and Tonight/...
As of 1010 PM Monday...

A lead cold front, and relatively deep convergence axis that extends
through around 850 mb per proximity RAOB and regional VWP data, is
roughly aligned with the wsw to ene-oriented band of training
convection now over the nrn NC Piedmont. Low level moisture
transport, analyzed to be strongest from the nrn NC Piedmont to the
nrn Middle Atlantic coast per RAP/SPC-mesoanalysis 850 moisture
transport data, is forecast to lift newd with a llj now traversing
those areas through 06Z. Low level shear resulting from the presence
of the llj --characterized by 0-1 km bulk shear values of 25-35 kt
and effective SRH around 200 m2/s2-- will remain supportive of
transient supercell/bowing structures along the convective line.
However, the associated risk of severe wind gusts will likely remain
limited due to the presence of weak mid level lapse rates of around
5.5 C/km or less and associated generally weak MLCape of aob 1500
J/KG - and associated limited updraft strength/depth. As such, heavy
rain and a risk of flash flooding will instead pose the primary
hazard overnight.

&&

.SHORT TERM /Tuesday and Tuesday night/...
As of 200 PM Monday...

The cold front progressing into the region late this evening is
expected to stall over central NC tonight and persist during the day
Tue, amidst broad cyclonic flow aloft and rich moisture (PWAT
~2.00"). With the above in mind, expect numerous showers/storms in
vicinity of the stalled front Tue/Tue night, primarily east of Hwy 1
and south of Hwy 64. Little potential for convection is expected
north of the front in the far N/NW Piedmont near the VA border where
a drier airmass (PWAT ~1.50" and dewpoints in the lower 60s) is
progged to be in place during the day Tue. However, even in the
northern Piedmont, isold to sct convection will be possible AOA ~00Z
as the front washes out and moisture returns N/NW toward the
Appalachians. With cloud cover and convection, expect highs in the
lower 80s across most of central NC. Lows Tue night should range
from the mid 60s far N/NW to lower 70s far S/SE. -Vincent

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 345 PM EDT Monday...

On the southern periphery of the northern stream trough extending
from Quebec south into the Mid-Atlantic states, a quasi-stationary
frontal zone extending across eastern NC is expected to wash
out/dissipate across the area on Wednesday. The high ~2.0" PWAT
plume is forecast  to shift east and offshore early in the day, with
models showing only weak instability developing across the area
Wednesday afternoon, perhaps hindered by earlier/ongoing morning
convection and associated widespread cloudiness. Wouldn't be
surprise if central NC ended up seeing the best rain chances in the
morning, with pops actually decreasing by the afternoon, especially
west of Interstate-95. Daytime temperatures will be tempered by
clouds and rain chances. Highs in the lower to mid 80s. Lows in the
mid 60s around 70.

May see a brief reprieve from convection/rain on Thursday before
daily rain chances ramp up again Friday and continuing through the
weekend, fueled by strong tropical moisture transport feed and upper
disturbances(potentially convectively induced) between a tropical
low over east Texas/Lower MS Valley(disturbance currently near the
Yucatan Peninsula)and the subtropical high over the western Atlantic.
Eventually the low/remnant circulation center, is forecast to get
picked by the westerlies and attendant sfc cold front approaching
from the west Sunday and into Monday. This set up could lead
to a multi-day heavy rain event with the potential for flooding
across central NC for Friday through Sunday. Will continue to
monitor this heavy rain threat in the days to come. Temperatures
will be greatly influenced by convective rain chances, with highs
ranging from mid 80s to around 90. Lows in upper 60s to lower 70s.

&&

.AVIATION /00Z Tuesday through Saturday/...
As of 930 PM Monday...

Widespread convection will continue through passage of the
approaching cold front...with bulk of the convection ending 04-06Z in
the northwest (INT/GSO), and ending 08-10Z at points east.
Widespread rain which fell today will promote development of
stratus...mainly 1200-1500 foot ceilings expected, with potential
for IFR after midnight. Meanwhile, the light southwest (6-10 kts)
wind will inhibit fog development. Convection becomes more scattered
with MVFR to VFR ceilings by afternoon.

Looking ahead: The aforementioned front will weaken during the day
Tuesday. Sub-VFR ceilings cannot be ruled out during the pre-dawn
/early morning/ hours each day this week. Diurnal convection will be
possible again on Wed, though primarily at eastern terminals. Early
morning stratus and diurnal convection could potentially affect all
terminals Wed-Sat, though confidence is lower than avg.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...MWS
SHORT TERM...Vincent
LONG TERM...CBL
AVIATION...Vincent/mlm
Hazardous weather outlook, Jun 19, 8:20 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
820 PM EDT Mon Jun 19 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210030-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
820 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Bands of repeated showers and thunderstorms may result in localized
flash flooding tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 10:55 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1055 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLASH FLOOD      2 SE GREENSBORO         36.07N 79.81W
06/19/2017                   GUILFORD           NC   LAW ENFORCEMENT

            A NUMBER OF ROADS ARE CLOSED IN GREENSBORO.
            SPECIFICS TO BE ADDED LATER...THEIR WORKLOAD
            WAS HEAVY.

&&

MLM
Local storm report, Jun 19, 10:58 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1058 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     6 ESE BUSHY FORK        36.29N 78.98W
06/19/2017  M46 MPH          PERSON             NC   AWOS

            33007G40KT.

&&
Local storm report, Jun 19, 11:33 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1133 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      2 ENE BURLINGTON        36.10N 79.41W
06/19/2017                   ALAMANCE           NC   LAW ENFORCEMENT

            1500 BLOCK OF BOWMAN AVENUE IN BURLINGTON
            CLOSED DUE TO FLOODING.

&&

KDS
Local storm report, Jun 19, 11:51 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1151 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      ROXBORO                 36.40N 78.98W
06/19/2017                   PERSON             NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS THAT THERE WERE 12
            ROADS CLOSED IN AND AROUND ROXBORO.

&&

MLM
Local storm report, Jun 20, 12:16 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1216 AM EDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     FLASH FLOOD      4 SSE LAKE TOWNSEND     36.11N 79.75W
06/20/2017                   GUILFORD           NC   BROADCAST MEDIA

            ROADS CLOSED DUE TO FLOODING IN GREENSBORO
            INCLUDE... YANCEYVILLE ST AT EAST CORNWALLIS
            DR, SOUTH HOLDEN AT CENTER ST, EAST CONE
            BLVD BETWEEN CHURCH ST AND YANCEYVILLE ST,
            AND SHELBY DR AT ASHEBROOK DR.

&&

KDS
Local storm report, Jun 20, 12:34 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1234 AM EDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      2 SSE MEBANE            36.06N 79.25W
06/20/2017                   ORANGE             NC   911 CALL CENTER

            WATER OVER BEN WILSON RD NEAR BOWMAN RD IN
            MEBANE. CREWS HEADING OUT TO CLOSE ROAD.

&&

KDS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:41 PM EDTSpecial Weather StatementRAHAlamance, Granville, Guilford, Orange, Person, Vance64 min
Jun 19, 8:55 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Forsyth, Granville, Guilford, Orange and 2 more6 hr
Jun 19, 9:07 PM EDTFlash Flood WarningRAHGranville, Person3 hr
Jun 19, 9:19 PM EDTSpecial Weather StatementRAHWarren56 min
Jun 19, 9:30 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Wake60 min
Jun 19, 9:40 PM EDTSpecial Weather StatementRAHAnson, Richmond65 min
Jun 19, 9:58 PM EDTFlash Flood WarningRAHGuilford3 hr
Jun 19, 10:14 PM EDTSpecial Weather StatementRAHAlamance46 min
Jun 19, 10:18 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly57 min
Jun 19, 10:47 PM EDTAreal Flood AdvisoryRAHAnson3 hr
Jun 19, 11:34 PM EDTRiver Flood WarningRAHAlamance29 hr
Jun 19, 11:39 PM EDTFlash Flood WarningRAHAlamance, Durham, Granville, Orange4 hr
Jun 19, 11:55 PM EDTFlash Flood WarningRAHDavidson, Guilford, Randolph3 hr
Jun 20, 12:16 AM EDTAreal Flood AdvisoryRAHChatham, Edgecombe, Franklin, Granville, Halifax, Nash and 3 more3 hr
Jun 20, 1:22 AM EDTSpecial Weather StatementRAHChatham53 min
Jun 20, 3:03 AM EDTAreal Flood WarningRAHAlamance, Davidson, Durham, Granville, Guilford, Orange and 1 more3 hr
Jun 20, 6:14 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Sampson, Wayne91 min
Jun 20, 8:00 AM EDTSpecial Weather StatementRAHCumberland, Hoke, Wayne90 min
Jun 20, 8:09 AM EDTAreal Flood AdvisoryRAHCumberland111 min
Jun 20, 8:32 AM EDTRiver Flood WarningRAHChatham40 hr

Nearby

Flash Flood Warnings in North Carolina, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.